Alert archive / Iowa / Wind Advisories in 2025
Wind Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Mar 5, 2025, 2:43 PM CST for 32 counties in Iowa. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2025, 2:43 PM CST (20:43 UTC)
- Expired
- Mar 5, 2025, 6:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
All 32 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Humboldt County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 30 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3543 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875 WWUS73 KDMX 052043 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 243 PM CST Wed Mar 5 2025 IAZ004-005-015-023-024-033>035-044>046-057>059-070>075-081>086- 092>097-060000- /O.CAN.KDMX.HW.W.0003.000000T0000Z-250306T0000Z/ /O.NEW.KDMX.WI.Y.0003.250305T2043Z-250306T0000Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Oskaloosa, Lamoni, Indianola, Stuart, Fort Dodge, Lake View, Lenox, Schaller, Manson, Creston, Fonda, Corning, Odebolt, Adel, Jefferson, Rockwell City, Chariton, Leon, Exira, Sac City, Pomeroy, Ottumwa, New Market, Casey, Humeston, Knoxville, Rolfe, Adair, Bedford, Corydon, Carroll, Early, Gilmore City, Panora, Lake City, Winterset, Carlisle, Osceola, Atlantic, Fontanelle, Bloomfield, Wall Lake, Denison, Pella, Albia, Humboldt, Centerville, Audubon, Earlham, Waukee, Emmetsburg, Mount Ayr, Algona, Seymour, Allerton, Norwalk, Estherville, Guthrie Center, Perry, Greenfield, Laurens, Pocahontas, and Bayard 243 PM CST Wed Mar 5 2025 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest into western and southern Iowa. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong winds will continue to cause blowing snow at times which may lead to slick travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ006-007-016-017-025>028-036>039-047>050-060>062-060000- /O.CON.KDMX.HW.W.0003.000000T0000Z-250306T0000Z/ Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek- Including the cities of Lake Mills, Dysart, Reinbeck, Clear Lake, Greene, Grinnell, Conrad, Parkersburg, Garner, Shell Rock, Des Moines, Waterloo, Eagle Grove, Aplington, Tama, Belmond, Manly, Eldora, Hampton, Ackley, Britt, Clarion, Waverly, Marshalltown, Cedar Falls, Gladbrook, Wellsburg, Boone, Northwood, Toledo, Forest City, Allison, Mason City, Dumont, Webster City, Dike, Iowa Falls, Grundy Center, Ames, Traer, Clarksville, Newton, and Kanawha 243 PM CST Wed Mar 5 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Portions of central into northeast Iowa. * WHEN...Until 6 PM CST this evening. * IMPACTS...Damaging winds may blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strong winds will continue to cause blowing snow at times which may lead to slick travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$
1 follow-up statement
201 WWUS73 KDMX 052343 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 543 PM CST Wed Mar 5 2025 IAZ006-007-016-017-025>028-036>039-047>050-060>062-060045- /O.EXP.KDMX.HW.W.0003.000000T0000Z-250306T0000Z/ Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek- Including the cities of Dysart, Garner, Hampton, Lake Mills, Northwood, Eagle Grove, Waterloo, Shell Rock, Traer, Mason City, Conrad, Aplington, Marshalltown, Ames, Wellsburg, Des Moines, Cedar Falls, Parkersburg, Greene, Reinbeck, Clear Lake, Kanawha, Webster City, Gladbrook, Belmond, Eldora, Iowa Falls, Waverly, Clarksville, Boone, Manly, Newton, Forest City, Tama, Grundy Center, Allison, Dumont, Ackley, Toledo, Grinnell, Dike, Britt, and Clarion 543 PM CST Wed Mar 5 2025 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... Wind speeds have diminished enough to allow the high wind warning to expire. A few locations over east central Iowa may still see wind gusts to around 40 mph until 7 pm and to 35 mph through 8 to 9 pm. This may result in some minor blowing snow on roads and create some slick areas - please continue to use caution while traveling. $$ IAZ004-005-015-023-024-033>035-044>046-057>059-070>075-081>086- 092>097-060045- /O.EXP.KDMX.WI.Y.0003.000000T0000Z-250306T0000Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Ottumwa, Knoxville, Stuart, Rolfe, Osceola, Leon, Exira, Lake View, Emmetsburg, Fort Dodge, Jefferson, Seymour, Norwalk, Audubon, Fontanelle, Oskaloosa, Laurens, Manson, Fonda, Gilmore City, Mount Ayr, Allerton, Pocahontas, Perry, Humeston, Guthrie Center, Denison, Casey, Sac City, Adair, Indianola, New Market, Waukee, Pella, Bloomfield, Rockwell City, Bayard, Corning, Adel, Greenfield, Atlantic, Creston, Lamoni, Early, Corydon, Estherville, Humboldt, Albia, Odebolt, Pomeroy, Bedford, Earlham, Winterset, Centerville, Carroll, Chariton, Lenox, Carlisle, Lake City, Schaller, Algona, Panora, and Wall Lake 543 PM CST Wed Mar 5 2025 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Wind speeds have diminished and thus the advisory will be allowed to expire. Wind gusts up to 30 to 35 mph will be possible at times through 8 to 9 pm. Please use caution if traveling early this evening in a high profile vehicle. This may result in some minor blowing snow on roads and create some slick areas - please continue to use caution while traveling. $$ REV
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 5, 11:51 AM CST, 2 hours 52 minutes earlier. Its key messages:
- Blizzard conditions over many parts of central Iowa will diminish as snow ends from west to east this morning
- Intense, gusty winds with gusts of 50 to 60 mph common continue this morning and gradually wane late this afternoon and more so this evening
- Band of moderate snowfall over central Iowa Thursday night into Friday
- Weekend into early next week turns dry and warmer with highs pushing 20 degrees above normal. Will need to monitor for break-up ice jams - see hydrology section.
Area forecast discussion, Mar 5, 11:51 AM CST, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1151 AM CST Wed Mar 5 2025 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Blizzard conditions over many parts of central Iowa will diminish as snow ends from west to east this morning - Intense, gusty winds with gusts of 50 to 60 mph common continue this morning and gradually wane late this afternoon and more so this evening - Band of moderate snowfall over central Iowa Thursday night into Friday - Weekend into early next week turns dry and warmer with highs pushing 20 degrees above normal. Will need to monitor for break-up ice jams - see hydrology section. && .DISCUSSION... Issued at 407 AM CST Wed Mar 5 2025 The brunt of the blizzard is over the western half of Iowa this morning as a 982mb surface low is lifting into northern Illinois. The worst conditions are confirmed by looking at the Iowa DOT road conditions, which shows travel not advised for most areas along and west of I-35 at this hour. Several sites, including Algona, Carroll and Boone, are reporting visibility of a quarter of a mile this hour with the falling and blowing snow. KDMX WSR-88D shows the precipitation shield, associated with the TROWAL, along and west of I-35 to near the Missouri River with a band of snow. Snow rates over an inch per hour should have largely come to an end per SREF and HREF guidance, though rates over a half an inch an hour will persist for several more hours early this morning. East of I-35, radar trends diminished the first several hours this morning and held off on any headline changes in this area and now we are seeing redevelopment in this area. This area may have more transient blizzard conditions due to less residence time with the snow, but still expecting a period of whiteout conditions as the snow and wind phases. The area of snow over western Iowa should begin to push eastward this morning and with more cold air funneling into eastern Iowa, the transition from rain to snow in our service area from Waterloo to Ottumwa should be finished around sunrise. On the other side of the state, snow will be coming to an end early this morning and then toward midday over our eastern forecast area. Have seen a quick improvement in conditions in the Omaha metro per webcams and their office has transitioned to a Winter Weather Advisory already. Something similar is possible here as we monitor trends this morning, but for now not adjusting any headlines with snow falling over much of this area with the intense winds. As for the winds, strong winds will continue as the pressure gradient is packed on the backside of the surface low with gusts of 50 to 60 mph common. RAP/HRRR top of mixed layer winds have backed off their 60 to 70 knot gusts and are more around 60 knots. The highest observed gusts so far from ASOS sites are 63 mph at Lamoni, 62 mph at Estherville, and 59 mph at Ames. Have noted numerous power outages from Kossuth and Winnebago counties south-southwestward into southwest Iowa. Winds should ease into this afternoon and particularly this evening. While the High Wind Warning goes until 6pm/0z, we may need to transition to a Wind Advisory to usher out this windy system. As we head into the late part of the week, a shortwave trough digs into the western US with leeside cyclogenesis occurring east of the central Rockies late Thursday. A baroclinic zone will extend eastward over the area with strong isentropic lift bringing another round of precipitation into the state with a mixture of rain and snow. Forecast soundings show quick top down saturation late Thursday afternoon and early evening over western Iowa that spreads eastward into the evening. While areas south of roughly I-80 will start as rain with a transition to snow sometime after midnight, farther north a band of snow looks to develop west to east across the state. A concerning thing I am seeing in the soundings this morning from the NAM and GFS are that after saturation is achieved, the column cools to just below freezing in a depth of a half to a full 1km. This is true at both Carroll and Marshalltown. This temperature would reside within the lesser known dendritic growth zone (DGZ) of -1 to -3C and this has often resulted in a wet, stucco type snow. Further, cross sections and the same soundings show moderate omega along with low to perhaps some mid-level frontogenesis (fgen). Cobb output tables and BUFKIT snow liquid ratios (SLRs) would suggest National Blend of Models (NBM) SLRs are underdone at 5:1 to start to 10-12:1 at the end. Have injected 75th percentile of NBM to start a boost, but this may need to go further in future forecast cycles. This brings a band of snow of 3 to 5 inches in the current forecast. Will need to continue to monitor for potential of a skinny stripe of higher amounts somewhere within this band given the fgen forcing. Temperatures Friday also are likely too high in the middle to upper 30s so coordinated with neighboring offices to lower to the 25th percentile of available guidance, which puts us closer to freezing. This weekend into early next week, conditions turn dry with temperatures looking to trend upward with ECMWF extreme forecast index showing 60 to 70% ensemble agreement on a warm pattern by Tuesday with forecast highs 20 or so degrees above normal. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1142 AM CST Wed Mar 5 2025 LIFR to MVFR conditions continue across the area early this afternoon. Although snow has overall diminished with light snow continuing generally only east of I-35, blowing snow remains keeping visibilities degraded at times, especially in open and rural areas. The blowing snow will remain through the afternoon at some sites with associated visibility reductions at times, but ceilings overall will continue to improve west to east through the afternoon. VFR conditions return to all sites by this evening. Strong winds out of the northwest continue through the afternoon hours as well, decreasing but staying gusty through the evening before finally relaxing overnight. && .HYDROLOGY... Issued at 407 AM CST Wed Mar 5 2025 Hydrology concerns are lessening now that the water is on the ground. There were modest river responses in southern Iowa such as the East Fork 102 River at Bedford, Thompson River at Davis City, and Chariton River near Chariton. Elsewhere, responses were quite minor if any and this is lessening the ice jam concerns in the near term. However, with the pattern turning warmer this weekend into next week, will need to remain vigilant about ice jam potential. While it will be dry during this period, snow that has fallen today and Thursday night and Friday with a snow-water equivalent somewhere between a half an inch and an inch expected will be melting. && .DMX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM CST this evening for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097. Blizzard Warning until 3 PM CST this afternoon for IAZ004>007- 015>017-023>028-033>039-044>049-057>061-070>074-081>084- 092>094. Winter Weather Advisory until 3 PM CST this afternoon for IAZ050-062-075-085-086-095>097. && DISCUSSION...Ansorge AVIATION...KCM HYDROLOGY...Ansorge
Hazardous weather outlook, Mar 5, 3:33 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 333 AM CST Wed Mar 5 2025 IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>074- 081>084-092>094-061300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor- Ringgold-Decatur- 333 AM CST Wed Mar 5 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Blizzard Warning and a High Wind Warning are in effect for the area today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A band of snow is forecast between late Thursday and Friday over some portion of central Iowa. Moderate snow accumulations are likely, but the location of the band is still uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, however reports of rain, snow and any wind damage are always appreciated. IAZ050-062-075-085-086-095>097-061300- Tama-Poweshiek-Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- 333 AM CST Wed Mar 5 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A High Wind Warning and a Winter Weather Advisory are in effect for the area today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A band of snow is forecast between late Thursday and Friday over some portion of central Iowa. Moderate snow accumulations are likely, but the location of the band is still uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, however reports of rain, snow and any wind damage are always appreciated.
In the hours before
Local storm report, Mar 5, 1:27 PM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
127 PM CST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM Snow 1 WSW Minburn 41.75N 94.05W
03/05/2025 M2.0 Inch Dallas IA Fire Dept/Rescue
&&
MFLocal storm report, Mar 5, 1:32 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
132 PM CST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Snow 2 ENE Ottumwa 41.03N 92.38W
03/05/2025 M1.4 Inch Wapello IA CO-OP Observer
Storm Total.
&&
CCLocal storm report, Mar 5, 1:52 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
152 PM CST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM Non-Tstm Wnd Gst 2 S Ames 41.99N 93.62W
03/05/2025 M60 MPH Story IA ASOS
&&
CCLocal storm report, Mar 5, 2:00 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
200 PM CST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Non-Tstm Wnd Gst Waterloo Regional Airpo 42.56N 92.40W
03/05/2025 M59 MPH Black Hawk IA ASOS
&&
CCLocal storm report, Mar 5, 2:23 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
223 PM CST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM Non-Tstm Wnd Dmg Indianola 41.36N 93.57W
03/05/2025 Warren IA Public
Tree fell across front lawn. Report via
WHO-TV.
&&
CCLocal storm report, Mar 5, 2:43 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
243 PM CST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow 1 SSE Pocahontas 42.73N 94.66W
03/05/2025 M4.0 Inch Pocahontas IA CO-OP Observer
&&
CCNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.